Dec 7, 2003
Help!! I have recently developed a severe case of pancreatitis!! Symptons: diarrhea, severe abdominal pain and weight loss. I also seem to have lack of circulation in my feet. I have been HIV positive since '98, VL presently <50, CD4's: 470. Present combo is Ziagen, Viread, Epivir, & Sustiva. I also take blood pressure meds: Lotensen, & Adalat and Lipitor for cholesterol, as well as Megestrol for increased appetite, and Triamterene (a water pill). My doctor wants to hospitalize me, and stop meds; to give my bowels a rest, and use IV fluids. Are any of these meds causing/exacerbating the pancreatitis? What would you recommend for a switch in treamtent protocol, when I restart meds? I know I cannot resume Ziagen if I stop taking it. Thank you for your aid and assistance
Response from Dr. Wohl
Many different medications can cause pancreatitis as can non-drug conditions (gall stones, alcohol, high triglycerides, infections).
Your HIV meds are not the most notorious for causing pancreatitis but one or more of them can still be responsible. Likewise, your non-HIV meds can be the culprit(s). Triamterene is often used along with hydrochlrothiazide (HCTZ), another water pill. HCTZ and like drugs are a well known medical cause of pancreatitis. If you are on HCTZ, I would be real suspicious this was the problem.
Also, elevated triglycerides can increase the risk of pancreatitis and lipid lowering medication would be warranted if this is high.
Once your pancreas calms down, what to restart is a dilema if another cause is not implicated. Pancreatitis is not part of the abacavir hypersensitivity reaction per se and as long as there was no other evidence of this reaction there is no contraindication to restarting this drug if needed.
However, your being on 3 nucleosides/tides, may be a problem. This can have effects on mitochondrial function and what role mitochondria have in pancreatitis is being studied. I think the Sustiva is safe. Depending on your initial viral load and CD4 cell count it may be possible to focus you therapy on as few drugs as you need. This may be Viread, 3TC (or FTC - some believe this is less mitochondrial toxic) and Sustiva. Alternatively, the protease inhibitor atazanavir+ritonavir + Sustiva is an option, albeit somewhat avant garde. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Kissing Cold Sore Should I Get Test For AIDS
- Are Red Spots An Acute Symptom Of HIV?
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Flu Symptoms After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Skin After Sex With Sex Worker Sign Of HIV AIDS
- Sore Testicles After Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.